Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 7, 2012Livingston County, Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Jul 7, 2012, 10:06 AM EDT for Livingston County, Ontario County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 10:06 AM EDT (14:06 UTC)
Expired
Jul 7, 2012, 11:00 AM EDT
In force
54 min
Issued by
NWS Buffalo, NY

Counties Livingston County, NY, Ontario County, NY

The radar

The Buffalo radar (KBUF), 87 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WWUS81 KBUF 071406
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1006 AM EDT SAT JUL 7 2012

NYZ003-011>014-071500-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WYOMING NY-
1006 AM EDT SAT JUL 7 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM VARYSBURG TO PAVILION...AND MOVING EAST AT 45
  MPH.

THIS STORM CONTAINS FREQUENT CLOUD TO GROUND LIGHTNING. IF 
OUTDOORS...MOVE INDOORS IMMEDIATELY!

LAT...LON 4280 7845 4313 7800 4311 7790 4304 7794
      4304 7789 4299 7789 4299 7772 4294 7772
      4294 7748 4299 7747 4285 7697 4276 7697
      4276 7731 4266 7736 4257 7737 4257 7762

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:38 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 7:38 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
738 AM EDT SAT JUL 7 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL DROP ACROSS NEW YORK STATE TODAY...
AND THIS WILL BRING US AT LEAST THE POTENTIAL FOR SOME BENEFICIAL
SHOWERS AND THUNDERSTORMS WHILE ENDING OUR STRETCH OF VERY WARM
WEATHER. HIGH PRESSURE OVER THE NORTHERN PLAINS WILL THEN DRIFT
ACROSS THE GREAT LAKES...AND THIS WILL RESULT IN SEVERAL BEAUTIFUL
DAYS ACROSS OUR REGION WITH AMPLE SUNSHINE AND COMFORTABLE
TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SLOW MOVING COLD FRONT STRETCHING ACROSS THE LENGTH OF LAKE
ONTARIO WILL SETTLE ACROSS OUR FORECAST AREA DURING THE COURSE OF
TODAY. WEAK CONVERGENCE ASSOCIATED WITH THIS FRONT WILL COMBINE WITH
INCREASINGLY FAVORABLE THERMODYNAMMICS TO PRODUCE SOME SCATTERED
SHOWERS AND THUNDERSTORMS...BUT THE AREAL COVERAGE MAY BE LIMITED.
THIS WILL BE PARTLY DUE TO THE LACK OF SIGNIFICANT HGT FALLS AND
LACK OF SYNOPTIC LIFT...INCLUDING THE ABSENCE OF JET INDUCED LIFT.
AS A RESULT...BASIN AVERAGE QPF SHOULD BE ABOUT A TENTH OF AN INCH
OR LESS.

THAT BEING SAID...THERE WILL BE ENOUGH DIURNALLY BASED HEATING
THROUGH EARLY AFTERNOON ACROSS THE SRN TIER TO BOOST SBCAPES TO AT
LEAST 2500 J/KG. THIS SHOULD PROMOTE MORE WIDESPREAD CONVECTION OVER
THE WESTERN SOUTHERN TIER AND PORTIONS OF THE FINGER LAKES REGION
THIS AFTERNOON. MID LEVEL LAPSE RATES IN THESE AREAS WILL LIKELY
EXCEED 7 DEG C/KM...WITH 6 KM SHEAR FORECAST TO REACH 35 KTS OR SO.
THIS COULD SUPPORT SOME STRONG TO POTENTIALLY SEVERE THUNDERSTORM
ACTIVITY AS THE AFTERNOON PROGRESSES. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WIND GUSTS...AND BECAUSE OF THE DEEP
POSITIVE CAPE VALUES...THERE WILL BE AN EQUAL RISK FOR LARGE HAIL.
WILL ADD SOME ENHANCED WORDING FOR THIS AREA.

IN TERMS OF TEMPERATURES...WE CAN EXPECT ONE MORE DAY OF VERY WARM
AND HUMID CONDITIONS. MIDDAY AND EARLY AFTERNOON TEMPS SHOULD EASILY
MAKE IT INTO THE MID 80S FOR MOST AREAS...WITH MERCURY READINGS
CLIMBING INTO THE MID AND UPPER 80S ACROSS THE SRN TIER.

AS THE FRONT PUSHES SOUTH ACROSS PENNSYLVANIA THIS EVENING...THE
WEAKLY FORCED ENVIRONMENT WILL HAVE TO RELY ON LEFTOVER INSTABILITY
TO GENERATE ANY SHOWERS/TSTORMS. ANY RESIDUAL CONVECTION WILL WEAKEN
AND DISSIPATE BY MIDNIGHT...AND THIS WILL BE FOLLOWED BY PARTIAL
CLEARING FROM THE NORTH.

TEMPERATURES TONIGHT WILL ONLY BE MARGINALLY LOWER THAN PREVIOUS
NIGHTS...AS THE TRUELY COOLER AND DRIER AIR WILL NOT SINK ACROSS THE
LOWER GREAT LAKES UNTIL LATER IN THE WEEKEND.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THIS PERIOD WILL FEATURE DRY AND MORE COMFORTABLE WEATHER AS
SPRAWLING SURFACE HIGH PRESSURE OVER SOUTH CENTRAL CANADA RIDGES
SOUTHEASTWARD INTO THE GREAT LAKES...AND BROAD UPPER-LEVEL TROUGHING
SLOWLY DEEPENS ACROSS THE GREAT LAKES AND NEW ENGLAND. WITH
PLENTIFUL SUNSHINE AND CONTINUED VERY DRY GROUND CONDITIONS...850 MB
TEMPS OF +9C TO +14C WILL YIELD HIGHS IN THE UPPER 70S TO LOWER 80S
BOTH SUNDAY AND MONDAY...WHILE MAINLY CLEAR SKIES AND LOWER HUMIDITY
LEVELS WILL ALLOW FOR COMFORTABLE OVERNIGHT LOWS IN THE 50S BOTH
SUNDAY AND MONDAY NIGHTS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
IN THE LONG TERM...BROAD-SCALE TROUGHING WILL LINGER ACROSS THE
GREAT LAKES AND NEW ENGLAND STATES THROUGH TUESDAY NIGHT...BEFORE
SLOWLY WEAKENING AND RETRACTING NORTHEASTWARD THROUGH THE REMAINDER
OF THE PERIOD. MEANWHILE AT THE LOW LEVELS...SURFACE-BASED RIDGING
WILL CONTINUE TO SLOWLY BUILD SOUTHEAST ACROSS THE REGION...
EVENTUALLY SUPPRESSING THIS WEEKEND'S FRONTAL BOUNDARY FURTHER TO
THE SOUTH.

THIS PATTERN WILL RESULT IN SEASONABLE TEMPERATURES CONTINUING RIGHT
THROUGH TUESDAY...BEFORE SLOW MODERATION OF OUR AIRMASS RESULTS IN
READINGS CREEPING BACK TO SLIGHTLY ABOVE AVERAGE LEVELS DURING THE
SECOND HALF OF THE WORK WEEK. MORE SPECIFICALLY...DAYTIME HIGHS
SHOULD CLIMB FROM THE UPPER 70S/LOWER 80S TUESDAY BACK TO THE MID
80S FOR THURSDAY AND FRIDAY...THOUGH ANY REAL UNCOMFORTABLE HEAT AND
HUMIDITY SHOULD REMAIN DISPLACED WELL TO OUR SOUTH AND WEST.

AS FOR RAINFALL CHANCES...THESE SHOULD REMAIN LARGELY NONEXISTENT
THROUGH TUESDAY WITH PLENTIFUL DRY AIR REMAINING IN PLACE...AND THEN
RELATIVELY MINIMAL THEREAFTER. THE 12Z GFS REMAINS A BIT SLOWER WITH
THE DEPARTURE OF THE MAIN UPPER TROUGH AXIS DURING THE MIDWEEK
PERIOD...AND CONSEQUENTLY PULLS THE FRONTAL BOUNDARY TO OUR SOUTH
BACK FAR ENOUGH TO THE NORTH TO ALLOW FOR A LOW-END SHOWER THREAT IN
THE WEDNESDAY-THURSDAY TIME FRAME. HOWEVER...DO NOT HAVE A LOT OF
FAITH IN THIS SCENARIO GIVEN THE LACK OF RECENT RUN TO RUN
CONSISTENCY SEEN IN THE GFS AT THIS TIME FRAME. INSTEAD...TEND TO
FAVOR THE FASTER AND MORE CONSISTENT ECMWF AND GEM...WHICH KEEP THE
MAIN FRONTAL BOUNDARY SUPPRESSED FURTHER SOUTH WITH GENERALLY DRY
WEATHER CONTINUING THROUGH THURSDAY...FOLLOWED BY A VERY LOW
POTENTIAL FOR SOME SHOWERS ON FRIDAY ASSOCIATED WITH THE PASSAGE OF
A WEAK SECONDARY TROUGH. WITH THE ABOVE IN MIND...WILL KEEP POPS IN
THE EXTENDED PERIODS CONFINED TO THE SLIGHT CHANCE RANGE AND BELOW
FOR NOW...WITH PREDOMINANTLY DRY WEATHER CONTINUING.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
WHILE VFR CONDITIONS WILL BE FOUND AT MOST OF THE TAF SITES TODAY...
A SLOW MOVING COLD FRONT WILL SETTLE OVER WESTERN AND NORTH CENTRAL
NEW YORK DURING THE COURSE OF THE MIDDAY AND AFTERNOON. THIS FRONT
WILL BRING THE RISK FOR SOME CONVECTION WHICH COULD BRIEFLY RESULT
IN MVFR CIGS/VSBYS. THE HIGHEST CHANCE FOR ANY THUNDERSTORMS WILL
COME THIS AFTERNOON OVER THE WESTERN SOUTHERN TIER...WHERE STRONG TO
SEVERE CONVECTION WILL BE POSSIBLE.

THE FRONT WILL DROP SOUTH ACROSS PENNSYLVANIA LATE THIS AFTERNOON
AND EARLY TONIGHT...WITH SOME LEFTOVER SHOWERS AND THUNDERSTORMS
POSSIBLE ACROSS THE SRN TIER. OTHERWISE...MAINLY VFR CONDITIONS ARE
FORECAST FOR TONIGHT. THE EXCEPTION COULD BE ACROSS PARTS OF THE SRN
TIER WHERE SOME FOG AND LOW STRATUS COULD POSSIBLY DEVELOP IN AREAS
THAT PICK UP SIGNIFICANT RAINFALL FROM THE AFTERNOON.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
A COOL FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE LOWER GREAT LAKES
TODAY...AND WHILE WINDS AND WAVES WILL REMAIN WELL BELOW SMALL CRAFT
ADVISORY CRITERIA...THERE WILL BE THE POTENTIAL FOR SOME
THUNDERSTORMS.

FAVORABLE CONDITIONS FOR RECREATIONAL BOATING WILL RETURN LATER
TONIGHT AND SUNDAY AS HIGH PRESSURE WILL BUILD EAST FROM THE
NORTHERN PLAINS. THIS WILL KEEP GENTLE TO MODERATE BREEZES ON LAKES
ERIE AND ONTARIO WITH NEGLIGIBLE WAVES.

TRANQUIL CONDITIONS WILL CONTINUE WELL INTO THE MIDDLE OF NEXT WEEK
AS HIGH PRESSURE WILL BE FOUND OVER THE REGION.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR/WCH
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 7, 5:22 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EDT SAT JUL 7 2012

NYZ001>008-010>014-085-080930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
522 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-080930-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
522 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS DEVELOPING ALONG A
COLD FRONT MAY REACH SEVERE CONDITIONS THIS AFTERNOON...PRODUCING
STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
522 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 7, 9:23 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
923 AM EDT SAT JUL 7 2012

NYZ001-002-010-011-071415-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
923 AM EDT SAT JUL 7 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 919 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR LEWISTOWN TO JUST NORTH OF LOCKPORT...
  AND MOVING EAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS MOVE INDOORS IMMEDIATELY!

LAT...LON 4308 7908 4312 7908 4314 7905 4320 7906
      4333 7856 4316 7800 4293 7852 4293 7891
      4300 7903 4306 7901
Special weather statement, Jul 7, 10:06 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1006 AM EDT SAT JUL 7 2012

NYZ003-011>014-071500-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WYOMING NY-
1006 AM EDT SAT JUL 7 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM VARYSBURG TO PAVILION...AND MOVING EAST AT 45
  MPH.

THIS STORM CONTAINS FREQUENT CLOUD TO GROUND LIGHTNING. IF
OUTDOORS...MOVE INDOORS IMMEDIATELY!

LAT...LON 4280 7845 4313 7800 4311 7790 4304 7794
      4304 7789 4299 7789 4299 7772 4294 7772
      4294 7748 4299 7747 4285 7697 4276 7697
      4276 7731 4266 7736 4257 7737 4257 7762

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:23 AM EDTSpecial Weather StatementBUFNiagara52 min
Jul 7, 1:41 PM EDTSpecial Weather StatementBUFAllegany64 min
Jul 7, 1:58 PM EDTSpecial Weather StatementBUFAllegany62 min
Jul 7, 2:00 PM EDTSpecial Weather StatementBUFAllegany60 min
Jul 7, 2:01 PM EDTSevere Thunderstorm WarningBUFAllegany44 min
Jul 7, 2:05 PM EDTSpecial Weather StatementBUFCattaraugus55 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.